Wisconsin, 2015

Flash Flooding in Wisconsin, June 11, 2015

June 11, 2015 · NWS MKX · 2 events in 2 counties and zones

Rounds of thunderstorms moving east along a stationary front produced several inches of rainfall and resultant flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$2,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Rounds of thunderstorms moving east along a stationary front produced several inches of rainfall and resultant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 11, 8:16 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 11, 8:16 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
916 PM CDT THU JUN 11 2015

.UPDATE...

REMOVED FAR NORTHERN TIER OF COUNTIES FROM FLOOD WATCH...AFTER
COORDINATION WITH GREEN BAY AND LA CROSSE OFFICES. PERIODS OF
HEAVY RAINFALL REMAIN POSSIBLE THROUGH TONIGHT...MAINLY ALONG AND
SOUTH OF A WISCONSIN DELLS TO PORT WASHINGTON LINE. LINE OF
CONVECTION DEVELOPING OVER EAST CENTRAL IOWA SHOULD REMAIN JUST
SOUTH OF THE WISCONSIN AND ILLINOIS BORDER THIS EVENING...AS
SHOULD ANY FLASH FLOOD/SEVERE WEATHER RISK.

THE AREAL FLOOD WATCH FOR THE REMAINDER OF THE AREA IS
QUESTIONABLE...AS MESOSCALE MODELS TRY TO BRING ROUNDS OF HIGHER
REFLECTIVITY THROUGH THE AREA THROUGH THE NIGHT. IF CURRENT AREA
TO THE SOUTHWEST MISSES THE AREA THIS EVENING AS EXPECTED...FIRST
ROUND OF CONVECTION FROM THE MESOSCALE MODELS WILL THEN NOT
OCCUR OVER THE AREA.

AREA WILL REMAIN IN VICINITY OF LOW LEVEL JET NOSE AND
CONVERGENCE THIS EVENING...THEN BEGINS TO SHIFT NORTHEAST LATER
TONIGHT. HIGH PRECIPITABLE WATER VALUES REMAIN. ELEVATED CAPE
INCREASES SOMEWHAT AS THE NIGHT GOES ON...BUT MAY NOT BE REALIZED
AS BEST UPWARD VERTICAL MOTION WITH LOW LEVEL JET BEGINS TO MOVE
AWAY. ENOUGH UNCERTAINTY TO KEEP THE AREAL FLOOD WATCH GOING FOR
NOW...BUT WILL CONTINUE TO MONITOR TRENDS AND PERHAPS ELIMINATE
MORE COUNTIES LATER ON TONIGHT IF CONVECTION DOES NOT MATERIALIZE.

&&

.AVIATION/06Z TAFS/...

ROUNDS OF SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED
TONIGHT...ENDING WEST TO EAST FRIDAY MORNING. PERIODS OF HEAVY
RAINFALL ARE POSSIBLE. EXPECT VISIBILITIES AND CEILINGS TO VARY
QUITE A BIT BETWEEN VFR/MVFR AND IFR CATEGORY UNTIL AROUND 06Z
FRIDAY.

CEILINGS SHOULD THEN BECOME MAINLY IFR OR BELOW ALTERNATE
MINIMUMS INTO FRIDAY MORNING...BEFORE IMPROVING TO VFR BY LATE IN
THE DAY. VISIBILITIES SHOULD DROP INTO THE 2 TO 3 MILE
RANGE...THOUGH COULD DIP BELOW ALTERNATE MINIMUMS AT TIMES. WINDS
SHOULD REMAIN NORTHEAST LATER TONIGHT AND FRIDAY...GUSTY AT
TIMES...BEFORE WEAKENING FRIDAY EVENING.

&&

.MARINE...

GUSTY NORTH TO NORTHEAST WINDS TO 22 TO 25 KNOTS HAVE LINGERED
THIS EVENING...AND MAY CONTINUE INTO LATER TONIGHT AND FRIDAY.
WAVES MAY BUILD INTO THE 3 TO 5 FOOT RANGE. THUS...MAY ISSUE A
SMALL CRAFT ADVISORY FOR THE NEARSHORE WATERS THROUGH FRIDAY. DEW
POINTS DO NOT SEEM TO BE HIGH ENOUGH FOR A DENSE FOG RISK
TONIGHT...AS WELL AS THE STRONG NORTHEAST WINDS HELPING MIX
THINGS UP BELOW THE INVERSION.

&&

.BEACHES...

MAY NEED A BEACH HAZARDS STATEMENT FOR FRIDAY ACROSS AREA
BEACHES...AS GUSTY NORTH TO NORTHEAST WINDS AND HIGH WAVES COMBINE
TO LEAD TO A HIGH SWIM RISK.

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT THU JUN 11 2015/

TONIGHT AND FRIDAY...FORECAST CONFIDENCE...HIGH

INCREASING MOISTURE AND PERSISTENT WARM ADVECTION AHEAD OF
APPROACHING LOW PRESSURE WILL BRING CONTINUED SHOWERS AND OCCASIONAL
THUNDERSTORMS TO SOUTHERN WISCONSIN THROUGH TONIGHT. WITH
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES...RAINFALL RATES WILL
BE HEAVY AT TIMES. OVERALL...EXPECTING WIDESPREAD ADDITIONAL
RAINFALL AMOUNTS OF 1 TO 2 INCHES FROM LATE THIS AFTERNOON INTO THE
EARLY FRIDAY MORNING HOURS. THESE AMOUNTS WILL LIKELY CAUSE RIVER
AND STREAM RISES AND MAY ALSO CAUSE A SOME URBAN AND STREET
FLOODING.

WAS NOT SET ON ISSUING A FLOOD WATCH...BUT GIVEN WATCHES
TO THE NORTH/SOUTH/WEST OF THE FORECAST AREA...FELT PROMPTED TO
ISSUE ONE FOR SOUTHERN WISCONSIN FOR THE SAKE OF COLLABORATION.

THE RAIN SHOULD WIND DOWN NORTHWEST TO SOUTHEAST EARLY FRIDAY
MORNING AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. MAY SEE A FEW
SHOWERS LINGER NEAR THE ILLINOIS BORDER IN THE AFTERNOON...BUT
OTHERWISE LOOKS DRY. CLOUDS WILL BE SLOW TO EXIT ON FRIDAY...AND
TEMPS ALOFT WILL NOT RECOVER QUICKLY...SO SHOULD SEE HIGHS REMAINING
BELOW NORMAL.

FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE IS HIGH.

SHORT WAVE RIDGING WILL CONTINUE TO BUILD ACROSS THE AREA DRYING
THINGS OUT FOR THIS PERIOD. AN EAST TO NORTHEAST FLOW WILL BRING
COOLER CONDITIONS NEAR LAKE MICHIGAN. DESPITE IT BEING DRY...IT
LOOKS LIKE CLOUDS WILL BE HANGING AROUND. THE BEST CHANCE TO SEE
THE SUN WILL BE WELL NORTH OF MILWAUKEE AND MADISON.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...FORECAST CONFIDENCE IS
MEDIUM.

A MID LEVEL RIDGE WILL SLIDE EAST...PUTTING US IN A SOUTHWEST FLOW
ALOFT...ALLOWING SHORT WAVE ENERGY TO ROLL THROUGH THE AREA.
MEANWHILE...IN THE LOWER LEVELS...HIGH PRESSURE WILL RESIDE OVER
THE SOUTHEAST U.S. WHICH OPENS UP THE GULF FOR THE MID SECTION OF
THE COUNTRY. A SURFACE LOW IS FORECAST TO DEVELOP OVER THE CENTRAL
PLAINS WITH A WARM FRONT STRETCHED EAST INTO ILLINOIS SATURDAY
NIGHT. WE SHOULD SEE OVERNIGHT CONVECTION DEVELOP SATURDAY NIGHT
AS AN INCREASING LOW LEVEL JET IMPINGES ON THE WARM FRONT WITHIN
AN IMPRESSIVE WARM/MOIST CONVEYOR BELT. THE ECMWF/GFS/NAM ALL
DEVELOP SOME TYPE OF MCS IN THE SE MN/NE IA VCNTY. THE LOW AND
WARM FRONT WILL LIFT ACROSS THE AREA ON SUNDAY...PULLING AWAY
SUNDAY NIGHT. SO THIS LOOKS LIKE A FAIRLY WET PERIOD. MODEL
SOUNDINGS SUGGEST CAPE REACHING ABOUT 1000J/KG BUT SHEAR VALUES A
BIT LOW AT 20-30KTS.

MONDAY...FORECAST CONFIDENCE IS MEDIUM.

A COLD FRONT TRAILING BEHIND THE DEPARTING LOW THAT WILL HAVE
MOVED OFF TO THE NORTHEAST WILL LIKELY STILL BE LINGERING OVER
SOUTHERN WISCONSIN. SO WILL NEED TO KEEP PRECIP CHANCES GOING
THROUGH THE DAY.

MONDAY NIGHT THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE IS LOW.

THIS MAY END UP BEING A DRY PERIOD...BUT THERE IS SOME CONCERN
THAT THE COLD FRONT WILL BECOME STATIONARY OVER/NEAR THE AREA AND
MAINTAIN THE THREAT FOR SHOWERS AND STORMS. TOO MUCH UNCERTAINTY
TO GO DRY AT THIS POINT.

WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE IS MEDIUM.

ANOTHER LOW PRESSURE SYSTEM WILL TRACK OUT OF THE PLAINS...SIMILAR
TO THE SUNDAY EVENT...BUT A BIT FARTHER SOUTH. COPIOUS MOISTURE
WILL CONTINUE TO LINGER JUST SOUTH OF THE AREA...SO PLENTY OF
MOISTURE TO TAP INTO. THE LOW SHOULD MOVE ACROSS THE AREA
WEDNESDAY INTO WEDNESDAY NIGHT...PULLING AWAY ON THURSDAY WITH
DRIER WEATHER MOVING BACK IN ON THURSDAY. THAT/S THE TIMING RIGHT
NOW ANYWAY.

AVIATION/00Z TAFS/...

PERIODS OF SHOWERS AND STORMS ARE EXPECTED THROUGH TONIGHT...WINDING
DOWN FRIDAY MORNING. CIGS/VSBYS WILL BOUNCE AROUND AS THE
SHOWERS/STORMS COME AND GO INTO THIS EVENING...WITH PERSISTENT LOWER
CIGS DEVELOPING TONIGHT INTO FRIDAY AS SURFACE LOW PRESSURE PASSES
THROUGH THE AREA.

MARINE...

WINDS AND WAVES WILL APPROACH SMALL CRAFT ADVISORY LEVELS MAINLY
NORTH OF PORT WASHINGTON TONIGHT INTO FRIDAY AS STRONG LOW PRESSURE
MOVES THROUGH THE AREA. CONDITIONS LOOK BORDERLINE AT THE
MOMENT...SO OPTED TO HOLD OFF ON AN ADVISORY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH UNTIL 7 AM CDT FRIDAY FOR WIZ056>060-062>072.

LM...NONE.
&&

UPDATE...WOOD
TONIGHT/FRIDAY AND AVIATION/MARINE...DDV
FRIDAY NIGHT THROUGH THURSDAY...DAVIS
Hazardous weather outlook, Jun 11, 9:50 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1050 PM CDT THU JUN 11 2015

WIZ046-047-051-052-056>060-062>072-130400-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1050 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT THROUGH 7 AM FRIDAY MORNING...MAINLY
ALONG AND SOUTH OF A WISCONSIN DELLS TO PORT WASHINGTON LINE...DUE
TO PERIODS OF HEAVY RAIN AS LOW PRESSURE TRACKS ACROSS NORTHERN
ILLINOIS. THE BEST CHANCES FOR HEAVY RAINFALL WILL BE NEAR THE
WISCONSIN AND ILLINOIS BORDER.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
EVENING...MAINLY ALONG AND SOUTH OF A DARLINGTON TO RACINE LINE.
ANY SEVERE WEATHER SHOULD REMAIN TO THE SOUTH...CLOSER TO THE LOW
PRESSURE SYSTEM AND FRONTAL BOUNDARY. GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LOOKING LIKELY
LATER SATURDAY NIGHT THROUGH SUNDAY...AS A WARM FRONT MOVES
NORTHWARD INTO THE REGION. THE CHANCES FOR THUNDERSTORMS WILL
LINGER INTO WEDNESDAY...AS A FRONTAL BOUNDARY REMAINS IN THE
VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. HOWEVER...RAINFALL
REPORTS WILL BE APPRECIATED TONIGHT INTO FRIDAY MORNING.

LMZ643>646-130400-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1050 PM CDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED
TONIGHT...AS LOW PRESSURE STRENGTHENS OVER THE CENTRAL PLAINS AND
MOVES NORTHEAST INTO SOUTHERN WISCONSIN.

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
EVENING...MAINLY SOUTH OF WIND POINT. GUSTY WINDS AND SMALL HAIL
ARE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT...FOR GUSTY NORTH TO NORTHEAST
WINDS GENERATING HIGH WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THE SMALL CRAFT ADVISORY REMAINS IN EFFECT INTO FRIDAY
EVENING...FOR GUSTY NORTHEAST WINDS AND HIGH WAVES. A HIGH SWIM
RISK IS LIKELY FRIDAY FOR MOST BEACHES ALONG THE LAKE MICHIGAN
SHORELINE. STAY OUT OF THE WATER.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS LOOKING LIKELY ON
SUNDAY...AS A WARM FRONT MOVES NORTHWARD INTO THE REGION. THE
CHANCES FOR THUNDERSTORMS WILL LINGER INTO WEDNESDAY...AS A
FRONTAL BOUNDARY REMAINS IN THE VICINITY.

WOOD
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Jun 11, 10:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1131 PM CDT THU JUN 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HEAVY RAIN       BLACK EARTH             43.14N 89.75W
06/11/2015  M1.01 INCH       DANE               WI   TRAINED SPOTTER

            STORM TOTAL RAINFALL SO FAR.

&&

SCHULTZ

The radar

The Milwaukee radar (KMKX), 120 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lafayette

When
June 11, 10:35 PM CST to 11:59 PM CST
Where
Lafayette County, 2.33 mi WNW of South Wayne to 5.3 mi NE of South Wayne
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.584, -89.922

A few roads closed to due water flowing over them. A car got stuck in deep water when attempting to cross a low water crossing.

Flash Flood, Green

When
June 11, 10:45 PM CST to 11:59 PM CST
Where
Green County, 1.17 mi NW of Martintown to 1.67 mi NNW of Martintown
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
42.512, -89.816

Four roads washed out south of Browntown, including portions of Fox Valley Road and Clark Road. Three of the roads were gravel and one was paved. Rainfall estimates of 4-5 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572400, 572387.